Lightning, Lowndes
- When
- August 24, 6:00 PM EST
- Where
- Lowndes County, 3.55 mi W of Barretts
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 31.000, -83.250
One house was struck by lightning in the northern part of Lowndes county.
As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 24, 1:50 PM EST, 4 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 250 PM EDT Sat Aug 24 2019 .NEAR TERM [Through Tonight]... Already seeing a few showers and thunderstorms on the radar this afternoon and will continue to see additional development. The highest chances are across the inland areas through this evening. Convection will linger into the first half of tonight and while chances will decrease for the second half of the night, a few storms will remain possible. Temperatures tonight will only fall into the mid 70s, a few degrees above normal. .SHORT TERM [Sunday Through Monday Night]... At the mid and upper levels, a shortwave trough will dig into the southern Plains and amplify the patter on Sunday and then it will swing into the southern MS Valley on Monday. At the low levels, we'll be situated to the northeast of weak ridging and to the west of a weak low (Invest 98L). Rich tropical moisture will remain on tap over the tri-state area both days, with PW values hovering around 2-2.5". This pattern, along with our diurnal seabreeze circulation, should combine to make for active showers and thunderstorms each afternoon and evening. Highs will be in the upper 80s to low 90s and lows will be in the low 70s. .LONG TERM [Tuesday Through Saturday]... The upper level shortwave will lift northeastward, while a series of shortwave trough eject into the longwave trough to our north. This will keep the upper level trough over/just north of the area basically through the period. Tropical moisture will continue to influence the area through around Thursday. Thursday night/Friday, a much drier air mass (associated with a weak front) will attempt to push into the region, but will likely be shunted back north over the weekend. Highs will be in the upper 80s to low 90s and lows will be in the low-mid 70s. && .AVIATION... [Through 18Z Sunday] A few SHRA are beginning to develop across the ABY to VLD area. Best chance for TSRA this afternoon will be from DHN to ABY to VLD and have included tempo groups for those sites. While TSRA cannot be ruled out at the other sites, chances are too low to mention in the TAFs at this time. There is some hint of lower cigs (IFR) for tomorrow morning across the DHN to ABY to VLD area and will have to keep an eye on future guidance to see how things trends. && .MARINE... Light winds and low seas will continue outside of thunderstorms through Tuesday night. Winds will increase slightly around Wednesday as the pressure gradient tightens. There will be daily chances for storms, which will peak in the late night and early morning hours. && .FIRE WEATHER... Moist conditions and light winds will offset any fire weather concerns over the next several days. && .HYDROLOGY... The Steinhatchee River near Cross City continues to fall through minor flood stage. No other area river sites are in flood stage. Rainfall accumulations from scattered thunderstorms over the next week is expected to be around 2-3", with locally higher values. Widespread flooding is not anticipated, but isolated heavy rainfall could lead to local flooding. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 75 92 73 90 73 / 30 60 60 60 20 Panama City 77 89 75 87 76 / 20 50 40 40 40 Dothan 74 89 72 87 72 / 40 70 70 70 40 Albany 74 87 73 88 73 / 50 50 60 70 40 Valdosta 75 89 72 89 72 / 40 60 50 60 40 Cross City 75 92 74 90 74 / 30 50 50 40 20 Apalachicola 78 89 77 87 76 / 20 40 30 40 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Fieux SHORT TERM...Nguyen LONG TERM...Nguyen AVIATION...Fieux MARINE...Nguyen FIRE WEATHER...Barry HYDROLOGY...Nguyen
Special Weather Statement National Weather Service Tallahassee FL 551 PM EDT Sat Aug 24 2019 FLZ017-018-242215- Inland Jefferson FL-Leon FL- 551 PM EDT Sat Aug 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND EASTERN LEON COUNTIES UNTIL 615 PM EDT... At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near Monticello. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monticello, Alma, Casa Blanco, Festus, Jarrott, Montivilla, Lois, Lloyd, Miccosukee, Drifton and Lake Miccosukee. LAT...LON 3065 8386 3049 8382 3045 8403 3063 8405 TIME...MOT...LOC 2151Z 074DEG 4KT 3055 8395 42-DVD
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT Sat Aug 24 2019
GAZ146>148-159-242300-
Berrien GA-Brooks GA-Colquitt GA-Cook GA-
611 PM EDT Sat Aug 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR COOK...SOUTHWESTERN BERRIEN...
NORTHWESTERN BROOKS AND EASTERN COLQUITT COUNTIES UNTIL 700 PM EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 9 miles north of Adel, moving southeast at 10 mph. Other
strong storms extended down from eastern Colquitt into northern
Brooks counties.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Nashville, Adel, Moultrie, Sparks, Ray City, Lenox, Pavo, Berlin,
Cecil, Ellenton, Reed Bingham State Park, New Lois, Massee, Greggs,
Flat Ford, Wagon Wheel, Allenville, Cottle, Cook Co A/P and Barney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3106 8320 3103 8320 3103 8347 3099 8345
3091 8374 3104 8374 3117 8372 3132 8355
3133 8352 3133 8346 3135 8344 3137 8335
3112 8316 3106 8317
TIME...MOT...LOC 2210Z 329DEG 10KT 3127 8340
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
628 PM EDT Sat Aug 24 2019
FLZ018-242300-
Inland Jefferson FL-
628 PM EDT Sat Aug 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON COUNTY
UNTIL 700 PM EDT...
At 628 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Monticello, moving southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Waukeenah, Capps, Wacissa, Lloyd, Nash, Thomas City and Drifton.
LAT...LON 3029 8386 3039 8407 3044 8407 3046 8404
3048 8404 3052 8401 3052 8398 3053 8398
3047 8381
TIME...MOT...LOC 2228Z 025DEG 8KT 3044 8395
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
634 PM EDT Sat Aug 24 2019
GAZ160-161-242300-
Lanier GA-Lowndes GA-
634 PM EDT Sat Aug 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOWNDES AND
SOUTHEASTERN LANIER COUNTIES UNTIL 700 PM EDT...
At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Du Pont, or 9 miles southeast of Lakeland, moving southwest at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Naylor, Greenwood and Stockton.
LAT...LON 3087 8297 3087 8298 3086 8299 3086 8300
3085 8301 3085 8309 3084 8309 3086 8313
3095 8310 3109 8301 3107 8297
TIME...MOT...LOC 2234Z 025DEG 8KT 3098 8292
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
642 PM EDT Sat Aug 24 2019
GAZ159>161-242315-
Brooks GA-Lanier GA-Lowndes GA-
642 PM EDT Sat Aug 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOWNDES...WEST CENTRAL
LANIER AND EAST CENTRAL BROOKS COUNTIES UNTIL 715 PM EDT...
At 642 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or 10 miles west of Lakeland, moving southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lakeland, Valdosta, Hahira, I-75 At Exit 16, Moody Air Force Base,
Remerton, Barretts, I-75 At Exit 29, I-75 At Exit 22 and Hansell.
LAT...LON 3075 8317 3087 8353 3103 8339 3103 8320
3106 8320 3106 8317 3107 8316 3103 8305
TIME...MOT...LOC 2242Z 025DEG 8KT 3103 8324
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
658 PM EDT Sat Aug 24 2019
GAZ146-158-159-242330-
Brooks GA-Colquitt GA-Thomas GA-
658 PM EDT Sat Aug 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...BROOKS AND
SOUTHEASTERN COLQUITT COUNTIES UNTIL 730 PM EDT...
At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pavo, or 9 miles southeast of Moultrie, moving
southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Quitman, Boston, Pavo, Coolidge, Morven, Berlin, Barwick, Dixie,
Barney, Autreyville, Enon, Patten, Spence Airport, Oaklawn,
Merrillville, Pidcock, Brooks Co A/p and Hollis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3084 8339 3076 8357 3077 8377 3099 8394
3117 8366 3109 8357 3108 8358 3105 8355
3105 8353 3097 8344 3095 8343 3090 8344
3089 8342 3088 8338
TIME...MOT...LOC 2257Z 317DEG 12KT 3106 8368
42-DVDThe Moody AFB radar (KVAX), 27 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 lightning, 1 thunderstorm wind. Local standard time, as filed.
One house was struck by lightning in the northern part of Lowndes county.
Two houses were struck by lightning in Valdosta.
A tree and a power line were blown down in Valdosta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848813, 848814, 848815.